Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 52, NWS Green Bay, WI

July 23, 2017

NWS Green Bay, WI issued this small craft advisory at Jul 23, 2017, 7:24 PM CDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jul 23, 2017, 7:24 PM CDT (00:24 UTC)
Expired
Jul 24, 2017, 7:00 PM CDT
In force
24 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

967 
WHUS73 KGRB 240024
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
724 PM CDT SUN JUL 23 2017

...GUSTY NORTH WINDS THROUGH TONIGHT...

.GUSTY NORTH WINDS WILL CONTINUE THROUGH TONIGHT DUE TO A TIGHT
PRESSURE BETWEEN THE DEPARTING LOW AND APPROACHING HIGH PRESSURE.

LMZ521-522-541>543-240830-
/O.NEW.KGRB.SC.Y.0052.170724T0024Z-170724T1200Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
724 PM CDT SUN JUL 23 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 7 AM CDT MONDAY. 

* WINDS...NORTH 15 TO 25 KNOTS...WITH A FEW GUSTS UP TO 30 KNOTS.

* WAVES...BUILDING TO 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
4 follow-up statements
444 
WHUS73 KGRB 240249
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
949 PM CDT SUN JUL 23 2017

...GUSTY NORTH WINDS THROUGH TONIGHT...

.GUSTY NORTH WINDS WILL CONTINUE THROUGH TONIGHT DUE TO A TIGHT
PRESSURE BETWEEN THE DEPARTING LOW AND APPROACHING HIGH PRESSURE.

LMZ521-522-541>543-241100-
/O.CON.KGRB.SC.Y.0052.000000T0000Z-170724T1200Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
949 PM CDT SUN JUL 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY...

* WINDS...NORTH 15 TO 25 KNOTS...WITH A FEW GUSTS UP TO 30 KNOTS.

* WAVES...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
814 
WHUS73 KGRB 240844
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
344 AM CDT MON JUL 24 2017

...GUSTY WINDS AND HIGH WAVES TODAY...

.GUSTY NORTH TO NORTHEAST WINDS WILL CONTINUE SLOWLY SUBSIDE TODAY
AS HIGH PRESSURE DRIFTS ACROSS THE WESTERN GREAT LAKES. DESPITE
DIMINISHING WINDS, WAVES WILL REMAIN HIGH THROUGH THE AFTERNOON,
ESPECIALLY OVER THE LAKE MICHIGAN NEARSHORE WATERS SOUTH OF
STURGEON BAY. 

LMZ541-241500-
/O.EXT.KGRB.SC.Y.0052.000000T0000Z-170724T1500Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
344 AM CDT MON JUL 24 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WINDS...NORTH 15 TO 25 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ542-543-241645-
/O.EXT.KGRB.SC.Y.0052.000000T0000Z-170725T0000Z/
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
344 AM CDT MON JUL 24 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WINDS...NORTH 15 TO 25 KNOTS...BECOMING NORTHEAST 10 TO 15 KNOTS
  THIS AFTERNOON.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ521-522-241200-
/O.CON.KGRB.SC.Y.0052.000000T0000Z-170724T1200Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
344 AM CDT MON JUL 24 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...

* WINDS...NORTH 15 TO 25 KNOTS.

* WAVES...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

KURIMSKI
198 
WHUS73 KGRB 241511
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1011 AM CDT MON JUL 24 2017

...GUSTY WINDS AND HIGH WAVES TODAY...

.GUSTY NORTH TO NORTHEAST WINDS WILL CONTINUE TO SLOWLY SUBSIDE
TODAY AS HIGH PRESSURE DRIFTS ACROSS THE WESTERN GREAT LAKES.
DESPITE DIMINISHING WINDS, WAVES WILL REMAIN HIGH THROUGH THE
AFTERNOON, ESPECIALLY OVER THE LAKE MICHIGAN NEARSHORE WATERS
SOUTH OF STURGEON BAY.

LMZ541-241615-
/O.EXP.KGRB.SC.Y.0052.000000T0000Z-170724T1500Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
1011 AM CDT MON JUL 24 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

WINDS AND WAVES WILL CONTINUE TO SLOWLY SUBSIDE THIS AFTERNOON. 

$$

LMZ542-543-250000-
/O.CON.KGRB.SC.Y.0052.000000T0000Z-170725T0000Z/
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
1011 AM CDT MON JUL 24 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WINDS...NORTH 15 TO 25 KNOTS...BECOMING NORTHEAST 10 TO 15 
  KNOTS LATER THIS AFTERNOON. 

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
523 
WHUS73 KGRB 242021
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
321 PM CDT MON JUL 24 2017

...GUSTY WINDS AND HIGH WAVES THIS AFTERNOON...

.GUSTY NORTH TO NORTHEAST WINDS WILL CONTINUE TO SUBSIDE LATE 
THIS AFTERNOON AS HIGH PRESSURE DRIFTS ACROSS THE WESTERN GREAT 
LAKES. DESPITE DIMINISHING WINDS, WAVES WILL REMAIN HIGH THROUGH 
THE AFTERNOON.

LMZ542-543-250000-
/O.CON.KGRB.SC.Y.0052.000000T0000Z-170725T0000Z/
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
321 PM CDT MON JUL 24 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WINDS...NORTHEAST 10 TO 15 KNOTS. 

* WAVES...2 TO 4 FEET THROUGH THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jul 23, 7:03 PM CDT, 21 minutes earlier.

Area forecast discussion, Jul 23, 7:03 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
703 PM CDT Sun Jul 23 2017

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Monday
Issued at 311 PM CDT Sun Jul 23 2017

Timing the end of thunderstorm chances and the potential for fog
are the main concerns in the short term.

An east-west surface trough and upper level short wave combined
with an unstable air mass (CAPES of 1000-1400 J/kg and little
CIN) across east central Wisconsin to form isolated/scattered
showers and thunderstorms that were moving through the area as of
20Z. Surface to 1.5 km lapse rates were in excess of 8.5 C/km but
mid level lapse rates were not very steep, so convection should
weaken and die off with loss of daytime heating.

A tighter surface pressure gradient across much of the forecast
area will shift to the southeast as high pressure moves into
Wisconsin so winds should further diminish. Skies are expected to
clear with the arrival of the high and an upstream mid level
ridge. The clearing skies and diminishing winds bring the
potential for fog to the area later tonight into early Monday
morning. North central and central Wisconsin appear to have the
highest potential for fog issues later tonight. Have not mentioned
dense fog in the forecast, but would not be surprised if it did
develop. The evening shift should be able to get a better handle
on this as a trend starts to develop during the evening.

After any fog dissipates on Monday skies should be sunny and
temperatures will top out a little below normal, with most
locations reaching the 70s.

.LONG TERM...Monday Night Through Sunday
Issued at 311 PM CDT Sun Jul 23 2017

Main focus for the extended period will be the next chance of
storms and a severe weather threat Tuesday night into Wednesday
night. High pressure systems will bookend this mid week system
with quiet weather.

Upper ridge and surface high pressure area drifting over the
region will bring dry quiet weather Monday night into Tuesday.
Clear skies, light winds and cooler temperatures in the mid to
upper 40s across the north should allow some fog to develop,
especially across north central and far northeast WI.

A few models lift some warm air back into north central Wisconsin
late Tuesday afternoon as a short wave drops into the Northern
Plains. Will continue the dry forecast for Tuesday and a good
portion of Tuesday evening, but with a developing upper diffluent
pattern Tuesday night, will spread pops into the area from west
to east, as a likely Northern Plains thunderstorm complex
approaches. Deep layer shear will be on the increase toward
Wednesday with developing westerlies while increasing dewpoints
aiding with producing cape values between 1500 to 2500 j/kg. There
is a period of time where the westerlies hold over the area
through Wednesday evening, potentially slowing the cold front
passage and allow a slower movement of storms, and leading to
locally heavy rainfall. A secondary trough is then progged to turn
the flow aloft more northwest later Wednesday night to push the
front and convection southeast of the area. Nevertheless plenty
of details to work out in the coming days.

High pressure then rebuilds back into the region for the rest of
the week and into at least the first half of next weekend. Long
range progs are trending to another short wave trough with a
frontal system for the later half of next weekend to track over.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 659 PM CDT Sun Jul 23 2017

Residual low-level moisture in combination with upper-level
trough axis extending southward across lower Michigan and inverted
surface trough over the state will maintain mainly sct to bkn
MVFR cigs acoss the area through much of the evening. Satellite
imagery shows that the southern edge of the bkn mvfr cigs
stretches from near GRB west to AUW and was drifting SSW. Although
trends suggest the cloud deck was starting to slowly erode, bkn
mvfr cigs will likely impact most of the forecast area though
about 03Z. Clouds will likely hang on the longest across northern
Wisconsin. If skies can clear appreciably, some patchy fog is
possible especially across northern and central sections as winds
slacken. Will continue to monitor cloud trends this evening as it
pertains to fog potential.

An upstream mid-level ridge and surface high pressure moving into
the area should keep things dry through Monday. Expect any patchy
morning fog and areas of MFVR cigs to give way to VFR conditions
by 15 UTC Monday. Generally light NE boundary layer winds will
gradually veer to southeast during the afternoon.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MG
LONG TERM......TDH
AVIATION.......ESB
Hazardous weather outlook, Jul 23, 3:13 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
313 PM CDT Sun Jul 23 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
313 PM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms, mainly over eastern Wisconsin
late this afternoon into early this evening. A few of these
storms may become strong with small hail, brief gusty winds and
heavy rain.

Areas of fog may develop later tonight. Some of this fog may
become dense with visibilities of one-quarter of a mile or less.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There is a slight risk of severe thunderstorms across central and
north central Wisconsin Tuesday night into early Wednesday as a
complex of storms approaches from the west. There is another
chance for severe storms Wednesday afternoon and evening. There
remains some uncertainty on how the severe weather threat will
play out. Damaging winds and large hail will be the main threats.
Heavy rain and localized flooding are also possible with the
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-242015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
313 PM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms this afternoon into early this
evening. A few of these storms may become strong with small hail
and brief gusty winds.

Patchy fog may develop tonight. Lowering visibilities may create a
hazard to boaters.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There is a chance of thunderstorms Wednesday afternoon and evening.
Some could become severe, producing large hail and damaging winds.

MG/TDH

In the hours before

Special weather statement, Jul 23, 1:28 PM CDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Green Bay WI
128 PM CDT SUN JUL 23 2017

WIZ031-037>040-049-050-231915-
Calumet WI-Waupaca WI-Shawano WI-Kewaunee WI-Outagamie WI-
Manitowoc WI-Brown WI-
128 PM CDT SUN JUL 23 2017

...ISOLATED STORMS WITH SMALL HAIL...

At 123 PM CDT, Doppler radar was tracking a nearly training line of
thunderstorms extending from Clintonville to Kellnersville, moving
southeast at 20 mph.

Pea size hail and wind gusts to 30 mph will be possible with
some of these storms.

Locations impacted include...
Green Bay, Appleton, Manitowoc, Shawano, Kaukauna, Little Chute, New
London, Kimberly, Clintonville and Brillion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief torrential rainfall may also occur with a few of these storms,
reducing visibilities for motorists.

&&

LAT...LON 4450 8891 4480 8860 4433 8748 4418 8745
      4407 8759 4395 8766
TIME...MOT...LOC 1823Z 326DEG 10KT 4476 8866 4450 8881

TDH
Local storm report, Jul 23, 1:45 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
145 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             GREENLEAF               44.31N 88.09W
07/23/2017  M0.25 INCH       BROWN              WI   TRAINED SPOTTER

&&

TH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:39 AM CDTBeach Hazards StatementGRBKewaunee, Manitowoc15 hr

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.